SEVEN DEADLY DRUGS IN AN ANESTHESIOLOGIST’S DRAWER

As anesthesiologists we are the only physicians who routinely prescribe and administer injectable medications ourselves. Most physicians write orders for medications. Registered nurses then administer the medications on hospital wards, in intensive care units, in emergency rooms, and in clinics. As anesthesiologists we have our own drug cart, stocked with dozens of medications, including hypnotics, paralyzing drugs, cardiovascular drugs, antibiotics, anti-nausea drugs, anti-inflammatory drugs, and resuscitation drugs. Typically, we make a decision to inject a drug, then open the ampoule, draw the contents of the ampoule into a syringe, and inject it into the patient … without the approval, input, or monitoring of any other healthcare provider.

Do medication errors occur? Yes they do, because anesthesiologists are human, and to err is human. In a survey conducted in Japan between 1999 and 2002 in more than 4,291,925 cases, the incidence of critical incidents due to drug administration error was 18.27/100,000 anesthetics. Cardiac arrest occurred in 2.21 patients per 100,000 anesthetics. Causes of death were overdose or selection error involving non-anesthetic drugs, 47.4%; overdose of anesthetics, 26.3%; inadvertent high spinal anesthesia, 15.8%; and local anesthetic intoxication, 5.3%. Ampoule or syringe swap did not lead to any fatalities. (Irita K, et al. Critical incidents due to drug administration error in the operating room: an analysis of 4,291,925 anesthetics over a 4 year period. Masui 2004; 53(5):577–84. )

In a South African study of 30,412 anaesthetics, anaesthetists reported a combined incidence of one error or near-miss per 274 cases. Of all errors, 36.9% were due to drug ampoule misidentification; of these, the majority (64.4%) were due to similar looking ampoules. Another 21.3% were due to syringe identification errors. No major complication attributable to a drug administration error was reported. (Llewellyn RL, et al. Drug administration errors: a prospective survey from three South African teaching hospitals. Anaesth Intensive Care 2009 ; 37(1):93–8. )

What can be done to eliminate or minimize medication errors? A Japanese study examined the value of color-coding syringes, as follows: blue syringes contained local anesthetics; yellow syringes, sympathomimetic drugs; and white-syringes with a red label fixed opposite the scale, muscle relaxants. Although five syringe swaps were recorded from February 2003 to January 2004 in 5901 procedures prior to the change, they encountered no syringe swaps from February 2004 to January 2005 in 6078 procedures performed after switching to color-coded syringes (P <0.05). (Hirabayashi Y, et al. The effect of colored syringes and a colored sheet on the incidence of syringe swaps during anesthetic management. Masui 2005; 54(9):1060–2.)

Published evidence-based practices to reduce the risk of medication error include the following recommendations:

  1. The label on any drug ampoule or syringe should be read carefully before a drug is drawn up or injected;
  2. The legibility and contents of labels on ampoules and syringes should be optimized according to agreed standards; syringes should always be labeled; formal organization of drug drawers and workspaces should be used;
  3. Labels should be checked with a second person or a device before a drug is drawn up or administered. (Note: this is impractical in the anesthesia world.)
  4. Dosage errors are particularly common in pediatric patients. Technological innovations, including the use of bar codes and various cognitive aids, may facilitate compliance with these recommendations. (Merry AF, Anderson BJ. Medication errors–new approaches to prevention. Paediatr Anaesth 2011; 21(7):743–53.)

Bar-code medication administration (BCMA) systems exist for anesthesiologists to identify the ampoule of each drug at the time of administration. I’m not seeing these devices in widespread use in the United States yet. A pilot study in Great Britain perceived that bar-code readers contributed to the prevention of drug errors. The study concluded that the  technological aspects of its integration into the operating theatre environment, and learning, will require further attention. (Evley R. Confirming the drugs administered during anaesthesia: a feasibility study in the pilot National Health Service sites, UK. Br J Anaesth 2010; 105(3):289–96.)

In addition to the data from the aforementioned publications on the incidences of medication errors, how many medication errors go unpublished and unreported? Many anesthesiologists I know have shared their tales of medication errors, all of which are unpublished and unreported in the medical literature. Some swaps and errors will be inconsequential. Some swaps and errors will prolong an anesthetic, such as when a muscle relaxant paralyzes a patient at an unintended time or dose. Some swaps and errors contain the potential for dire complications.

The ancient Christian world identified Seven Deadly Sins. They were wrath, greed, sloth, pride, lust, envy, and gluttony. There exist at least seven medications that an anesthesiologist must strive to never inject intravenously in error. I call these the Seven Deadly Drugs.  All are present in the anesthesiologists’ drug drawer or at the operating room pharmacy. They are as follows:

  1. Epinephrine (1mg/1ml ampoule). Epinephrine is an important drug during ACLS to treat asystole and refractory ventricular fibrillation, to treat anaphylaxis, or to be used as an infusion to treat decreased cardiac output. This ampoule is routinely stocked in most drug drawers. If one injects it in error into a healthy patient, major hypertension and tachycardia will ensue.  Think blood pressures in the 250/150 range, and heart rates approaching 200 beats per minute. This can be lethal in elderly patients, or in patients with diminished cardiac reserve.
  2. Phenylephrine (10 mg/1 ml ampoule). Phenylephrine, when injected in 100-microgram doses or used as a dilute infusion, is an important drug to treat hypotension. This ampoule is routinely stocked in most drug drawers. If one injects it in error into a healthy patient, major hypertension will ensue, as well as reflex bradycardia.  Think blood pressures in the 250/150 range, and heart rates dropping below 50 beats per minute. This can be lethal in elderly patients, or patients with diminished cardiac reserve.
  3. Nitroprusside (50 mg/2ml) Nitroprusside, when diluted into an infusion, is an important drug to treat hypertension. If this ampoule is injected undiluted, the patient will experience rapid arterial vasodilation and severe hypotension.
  4. Insulin (100 Units/1ml, 10 ml vial). Insulin is an important medication to treat hyperglycemia. Typical doses range from 5–30 Units, which is a mere 1/20th to 3/10th of one milliliter. An erroneous injection of an insulin overdose to an anesthetized patient can result in severe hypoglycemia and brain death.
  5. Potassium Chloride (20 Meq/10 ml). Potassium chloride is an important treatment for hypokalemic patients. If it is administered erroneously as a bolus, potassium chloride can cause severe ventricular arrhythmias and death.
  6. Heparin (1000 U/ml). Heparin is an important anticoagulant, used routinely in open heart surgery and vascular surgery. If it is administered in error, it can cause unexpected bleeding during surgery.
  7. Isoproterenol (1 mg/5 ml) Isoproterenol can be used as a dilute infusion to increase heart rate in critically ill patients.  One of the hospitals I work at includes an ampoule of isoproterenol in the routine drug drawer, next to ampoules of common medications such as ketorolac (Toradol), hydrocortisone, and promethazine (Phenergan). If one injects a bolus of isoproterenol in error into a healthy patient, major tachycardia and hypertension will ensue. This can be lethal in elderly patients, or patients with diminished cardiac reserve.

What can anesthesiologists do to eliminate the risks of erroneously bolus injecting the Seven Deadly Drugs? This author recommends elimination of major vasopressor drugs such as epinephrine, phenylephrine, and isoproterenol and major vasodilators such as nitroprusside from routine drug drawers. This author recommends elimination of the potent anticoagulant heparin from routine drug drawers. Insulin is routinely sequestered in an operating room refrigerator, and most hospitals have protocols that insulin doses be double-checked by two medical professionals prior to injection. Potassium chloride is routinely sequestered the operating room pharmacy as well, distanced from the anesthesiologist’s routine drug drawer.

Above all, anesthesia practitioners need to be vigilant of the risk of picking up the wrong drug ampoule in error. Read the labels of your ampoules carefully, and take care not to inject any of the Deadly Seven Drugs.

About these ads

2 thoughts on “SEVEN DEADLY DRUGS IN AN ANESTHESIOLOGIST’S DRAWER

  1. Thanks for the great post doc! I’m a nurse in the PACU. I’m a firm believer of proper syringe labeling.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s